Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 11, NWS Jackson, KY

July 4, 2013Menifee County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 4, 2013, 8:44 PM EDT for Menifee County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2013, 8:44 PM EDT (00:44 UTC)
Expired
Jul 4, 2013, 11:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Menifee County, KY

The radar

The Jackson,KY radar (KJKL), 43 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2013-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2013-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WGUS53 KJKL 050044
FFWJKL
KYC165-050330-
/O.NEW.KJKL.FF.W.0011.130705T0044Z-130705T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
844 PM EDT THU JUL 4 2013

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 1130 PM EDT

* AT 843 PM EDT...A TRAINED WEATHER SPOTTER REPORTED THAT 6 TO 8     
  INCHES OF WATER WERE FLOWING ACROSS A HALF MILE LONG STRETCH OF    
  HWY 1240 IN DENNISTON.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DENNISTON...
  MARIBA AND WELLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3797 8347 3788 8351 3788 8361 3798 8356

$$

RICHEY
1 follow-up statement
471 
WGUS73 KJKL 050220
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1020 PM EDT THU JUL 4 2013

KYC165-050235-
/O.CAN.KJKL.FF.W.0011.000000T0000Z-130705T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MENIFEE KY-
1020 PM EDT THU JUL 4 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL MENIFEE
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3797 8347 3788 8351 3788 8361 3798 8356

$$

RICHEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 7:30 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 4, 7:30 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
730 PM EDT THU JUL 4 2013

.UPDATE...
ISSUED AT 730 PM EDT THU JUL 4 2013

THE FORECAST HAS BEEN PRETTY MUCH ON TRACK SO FAR THIS EVENING SO NO
UPDATE IS PLANNED AT THIS TIME. WILL BE EXPECTING SCATTERED TO
NUMEROUS RAIN SHOWERS DURING THE OVERNIGHT PERIOD...WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLOODING. INGESTED
OBSERVATIONAL DATA INTO THE FORECAST GRIDS TO FRESHEN THINGS UP A
BIT...BUT NO MAJOR CHANGES WERE NEEDED. WILL UPDATE AGAIN LATER IN
THE SHIFT WHEN THE FLASH FLOOD WATCH IS UPDATED.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 241 PM EDT THU JUL 4 2013

FEED OF MOISTURE FROM THE GULF CONTINUES AROUND THE BUILDING HIGH
PRESSURE OFF THE ATLANTIC COAST. MODELS INDICATE WAVES ROTATING NORTH
AND AN INCREASE IN RAINFALL WITH EACH WAVE. HEAVIEST RAIN LOOKS TO
CONCENTRATE ALONG OUR WRN BORDER WITH CNTRL KY. FLASH FLOOD WATCH
CONTINUES WITH THE PERIODIC RAIN AND WITH A FEW BREAKS IN THE CLOUD
COVER...THUNDERSTORMS BECOME MORE LIKELY. THE ANCHORING LOW PRESSURE
IN THE CNTRL PLAINS IS FCST TO FILL AND LIFT OUT TO THE GREAT LAKES
LATER ON FRIDAY WITH THE UPPER PATTERN BECOMING MORE ZONAL ACROSS THE
NRN CONUS BORDER. THIS SHOULD LEAD TO FEWER SHOWERS AND MAY GIVE ERN
KY A SMALL WINDOW TO DY OUT BETWEEN BOUTS OF PCPN. EXPECT
TEMPERATURES TO BE VERY STABLE AND SIMILAR TO RECENT VALUES.
OVERNIGHT LOWS IN THE MID 60S TO NEARLY MATCH EXPECTED DEW POINT
VALUES AND HIGHS ON FRIDAY IN THE UPPER 70S IN OUR WRN HALF AND LOWER
80S EAST WITH THE EXPECTATION OF LESS RAIN AND MORE BREAKS IN THE
CLOUDS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 317 PM EDT THU JUL 4 2013

THE MODELS CONTINUE TO ADVERTISE THE LONG WAVE PATTERN TO TRANSITION
TO ZONAL FLOW THROUGH EARLY NEXT WEEK...WITH THE PESKY UPPER LEVEL
LOW GRADUALLY FILLING AS THE SUB-TROPICAL RIDGE REASSERTS ITSELF. BY
THE MIDDLE OF NEXT WEEK...SOME AMPLIFICATION OCCURS ONCE AGAIN AS A
NORTHERN STREAM TROUGH MOVES SOUTHEAST FROM THE NORTHERN PLAINS AND
INTO THE GREAT LAKES AND OHIO VALLEY REGIONS...SHARPENING UP THE
RIDGING ACROSS THE WESTERN CONUS.

THE LATEST MODEL BLEND CAME IN CLOSE TO THE INHERITED FORECAST...SO
HAVE NOT STRAYED TOO FAR. LIKELY POPS WILL BE ON TAP FOR THE
WEEKEND...WITH THE INFLUENCE OF THE UPPER LOW NEARBY. RAINFALL
TOTALS THROUGH FRIDAY WILL DETERMINE WHETHER OR NOT AN EXTENSION OF
THE FLASH FLOOD WATCH WOULD BE NEEDED. PWATS WILL REMAIN
HIGH...ALTHOUGH UPPER LEVEL DYNAMICS WILL BE GRADUALLY WEAKENING AS
WELL...SO THE FLASH FLOOD THREAT WILL LIKELY BE MORE ISOLATED THIS
WEEKEND.

AS WE HEAD INTO EARLY NEXT WEEK...MONDAY LOOKS TO BE THE DRIEST DAY
OVERALL...AS UPPER LEVEL RIDGING WILL BE BUILDING IN...HOWEVER CAN
NOT RULE OUT THE THREAT OF SOME WIDELY SCATTERED CONVECTION WITH
LINGERING LOW LEVEL MOISTURE...SO WILL KEEP SLIGHT TO CHANCE POPS
GOING. BY TUESDAY AND WEDNESDAY...THE RIDGE AXIS WILL HAVE FLATTENED
OUT A BIT. THIS...COMBINED WITH A SURFACE FRONTAL BOUNDARY LINGERING
NORTH OF THE OHIO RIVER...WILL WARRANT LOW CHANCE POPS ACROSS THE
AREA...ALTHOUGH DID UNDERCUT THE BLENDED GUIDANCE A BIT WITH
ORGANIZED TRIGGERS TOO HARD TO PIN DOWN AT THIS POINT. BY
THURSDAY...A SURFACE COLD FRONT WILL BE NEARING FROM THE
NORTHWEST...BRINGING IN BETTER RAIN CHANCES OVERALL.

FOR TEMPERATURES...WARM AND HUMID CONDITIONS WILL LINGER THROUGHOUT
THE EXTENDED...WITH HIGHS IN THE 80S AND LOWS IN THE 65 TO 70 DEGREE
RANGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 730 PM EDT THU JUL 4 2013

THE AVIATION FORECAST WILL FEATURE SCATTERED TO NUMEROUS RAIN SHOWERS
AND A FEW THUNDERSTORMS THROUGH THE END OF THE TAF VALID PERIOD.
THERE MAY BE A LULL IN THE ACTION EARLY FRIDAY MORNING...WITH AN
INCREASE IN COVERAGE AND INTENSITY OF SHOWERS AND STORMS DURING THE
AFTERNOON HOURS. LOCALLY HEAVY RAINFALL AND FLOODING WILL STILL BE
POSSIBLE. AS FOR THE TAF SITES...MVFR CONDITIONS ARE EXPECTED FOR THE
MOST PART...WITH OCCASIONAL OCCURRENCES OF IFR CONDITIONS WHERE
SHOWERS AND STORMS DO NOT OCCUR FOR AWHILE TONIGHT INTO EARLY FRIDAY
MORNING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...AR
SHORT TERM...DUSTY
LONG TERM...GEOGERIAN
AVIATION...AR
Hazardous weather outlook, Jul 4, 4:05 PM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
405 PM EDT THU JUL 4 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
405 PM EDT THU JUL 4 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PERIODS OF HEAVY RAINFALL CAN BE EXPECTED THROUGH TONIGHT ALONG WITH
ISOLATED TO SCATTERED THUNDERSTORMS. THE HEAVY RAINFALL MAY LEAD TO
LOCALIZED FLASH FLOODING. GUSTY WINDS FROM THUNDERSTORMS MAY ALSO
DOWN TREES IN AREAS WHERE THE SOIL IS SATURATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY...
ESPECIALLY IN THE AFTERNOON AND EARLY EVENING HOURS. PERIODS OF HEAVY
RAIN FROM THESE THUNDERSTORMS...ESPECIALLY ON FRIDAY...WILL BE
CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO MONITOR AREA CREEKS AND STREAMS AND TO
REPORT ANY INSTANCES OF FLOODING TO THE NATIONAL WEATHER SERVICE.

ABE/DUSTY

In the hours before

Special weather statement, Jul 4, 6:05 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 PM EDT THU JUL 4 2013

KYZ069-080-116-042300-
LAUREL-JACKSON-CLAY-
605 PM EDT THU JUL 4 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700
PM EDT THURSDAY EVENING...

   SOUTHEASTERN JACKSON...
   NORTHWESTERN CLAY AND
   EAST CENTRAL LAUREL.

AT 605 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIDA...OR 8
MILES SOUTHEAST OF LONDON...MOVING NORTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MARYDELL AROUND
610 PM EDT...DEER LICK AROUND 615 PM EDT...PORTERSBURG AROUND 620 PM
EDT...URBAN AROUND 625 PM EDT...SIDELL AROUND 630 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

RICHEY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:09 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Knox, Laurel, Pulaski, Whitley51 min
Jul 4, 8:45 PM EDTAreal Flood AdvisoryJKLBell, Clay, Jackson, Knox, Laurel, McCreary and 4 more3 hr
Jul 4, 9:03 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley27 min
Jul 4, 9:07 PM EDTAreal Flood AdvisoryJKLBath, Menifee, Morgan, Rowan113 min
Jul 4, 9:36 PM EDTFlash Flood WarningJKLBath, Menifee, Rowan3 hr
Jul 4, 10:06 PM EDTSevere Thunderstorm WarningJKLElliott, Morgan, Rowan39 min
Jul 4, 10:23 PM EDTAreal Flood AdvisoryJKLPowell2 hr
Jul 4, 11:32 PM EDTAreal Flood AdvisoryJKLWhitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.